Alert archive / Virginia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 37, NWS Blacksburg, VA

April 9, 2020Bath County, Rockbridge County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 9, 2020, 3:08 AM EDT for Bath County, Rockbridge County, Virginia. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2020, 3:08 AM EDT (07:08 UTC)
Expired
Apr 9, 2020, 4:00 AM EDT
In force
52 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bath County, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 118 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 2:03 AM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2020-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2020-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1382 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:18 AM EDT, 50 minutes earlier.

Area forecast discussion, Apr 9, 2:18 AM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
218 AM EDT Thu Apr 9 2020

.SYNOPSIS...
A strong cold front will over the upper Mid-West will move
southeast across the Ohio Valley tonight, then across the Mid
Atlantic Region Thursday. Scattered showers and thunderstorms
will precede the front. Behind the front, look for strong
and gusty northwest winds and much colder temperatures.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 130 AM EDT Thursday...

Two threats to deal with this period. First will be line of
convection moving across WV/KY making inroads toward our SE
WV/far SW Va counties between 2am-3am. Appears instability is
lacking and higher shear remains west of the line. Still
momentum transfer and forward speed of line enough to be
concerned with strong winds.

This line looks to move across our forecast area before dawn,
and should be exiting the piedmont by 7am.

Behind the front a strong low level jet will ramp up and with a
gradient tightens. Forecast soundings suggest wind advisory
speeds likely along and adjacent to the Blue Ridge as well as
the Alleghanys. Went ahead and posting a wind advisory from
10am-8pm. A second surge of wind is likely by Friday morning,
but later shifts can fine tune that.

Temperatures tonight will be quite mild with many areas
remaining in the 60s for lows, except where any thunderstorm
outflow or rain occurs which could allow temperatures to drop
into the 40/50s. A brief spike in temperature back into the 70s
may occur Thursday once the morning thunderstorms clear, but
all indications point to steady or falling temperatures in the
mountains with morning temperatures in the 50s/60s mountains,
falling into the upper 40s by the end of the day.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 200 AM EDT Thursday...

A rather chilly period compared to recent days as a large
vertically stacked closed low moving through New England and a
large high pushing in from the mid Mississippi valley keep
seasonably cold air across the region through the weekend.

Winds will still be somewhat gusty over Friday, then decreasing
Friday evening, setting up fairly ideal conditions for
widespread frost across the CWA, including the Piedmont, and a
freeze in the west/mountains.

With the surface high centered over the region and low amplitude
ridging aloft expect quiet weather Saturday, but remaining on
the cool side.

Highs Saturday will be running about 10 degrees below normal with
mi/upper 50s east of the Blue Ridge, 40s to the west. Some moderation
for Saturday will boost temperatures into the lower 60s east, mid/upper
50s west.

By Sunday, the upper-low that has been parked over the southwest
U.S. will finally get caught in the southern stream and move
into the southeast U.S. From here it will take a turn to the
northeast and becoming negatively tilted. The models have been
quite consistent in advertising this system. The intensity,
configuration, and amount of energy/dynamics/and moisture
attending this system raise quite a bit of concern on several
fronts, including severe thunderstorms/tornadoes, strong winds,
and very heavy rainfall. The key for our area is whether or not
there will be a antecedent wedge or developing in-situ wedge
which would save us from the threat of widespread severe, but
perhaps not heavy rainfall. Needless to say it needs to be
watched carefully in the days ahead from several aspects.

/Confidence in Forecast Parameters/
Temperatures - Moderate to High,
Precipitation Probabilities - Moderate to High,
Winds - Moderate,
Thunderstorm Threat - Moderate to High.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 200 PM EDT Wednesday...

The deep upper low will move to our northeast slowly Monday
leaving us with wrap around rainfall and colder temperatures,
possibly some snow at the higher elevations. Winds may be an
issue on Monday as well, but with the system relatively
vertically stacked, winds may not be a major issue. There is not
a tremendous amount of cold air behind this system as it is
primarily a southern stream low pressure area. The weather to
follow through midweek looks relatively benign and mostly dry at
this point with seasonal temperatures.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
As of 135 AM EDT Wednesday...

Line of showers/thunderstorms will be the main aviation issue
this morning, reaching BLF/LWB in the 07-8z time frame and
accelerating east to BCB/ROA 08-09z, reaching LYH/DAN 09-11z.
Strong wind gusts with the line expected especially in the
mountains, with models weakening the line further east, but
still a potential for gusty showers/storms exists. Mainly VFR
except a little fog early at LWB, then MVFR to possibly IFR with
convections. Confidence is moderate on cigs/vsbys with line and
winds, but high on timing.

Behind the front anticipate very gusty winds, reaching 30-45kt
at times across the mountains/Blue Ridge at ROA/BCB especially
today, then subsiding briefly tonight.

Expect VFR during the day with upslope MVFR possible at times at
BLF/LWB.

Confidence is high on winds during the day and VFR east of the
mountains, but lower on ceilings at BLF/LWB.

Extended Aviation Discussion...

Winds will be strong and gusty Friday. In general ceilings will
improve to VFR except some lingering MVFR in the mountains.

Another system may bring rain our way later Saturday with sub-
VFR ceilings, though at the moment confidence is low.

Next threat of sub-VFR will be Sunday-Monday with
showers/thunderstorms.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory from 10 AM this morning to 8 PM EDT this evening
     for VAZ011>020-022>024-032>035.
NC...Wind Advisory from 10 AM this morning to 8 PM EDT this evening
     for NCZ001-002-018.
WV...None.

&&

SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...RAB
LONG TERM...MBS/RAB
AVIATION...AMS/PM/WP
Hazardous weather outlook, Apr 8, 11:14 PM EDT, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1114 PM EDT Wed Apr 8 2020

NCZ001>006-018>020-VAZ007-009>018-022-032-033-043-044-058-WVZ042>044-
507-508-100315-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Roanoke-Patrick-Franklin-Henry-Pittsylvania-
Halifax-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
1114 PM EDT Wed Apr 8 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...Tonight.

Showers and thunderstorms are expected late tonight. A few of these
storms could become strong to severe with damaging wind gusts being
the main concern.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms are expected early Thursday morning. A few
of these storms could become strong to severe with damaging wind
gusts being the main concern.

In addition, strong and gusty northwest winds are expected to
develop across the area Thursday afternoon/evening and then continue
into Friday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VAZ019-020-023-024-034-035-045>047-059-100315-
Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-Campbell-
Appomattox-Buckingham-Charlotte-
1114 PM EDT Wed Apr 8 2020

This Hazardous Weather Outlook is for central Virginia, south
central Virginia and west central Virginia.

.DAY ONE...Tonight.

There is a marginal risk for severe thunderstorms late tonight.
Strong wind gusts and large hail would be the main concern.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms are expected Thursday morning. A few of
these storms could become strong to severe with damaging wind gusts
being the main concern.

In addition, strong and gusty northwest winds are expected to
develop across the area Thursday afternoon/evening and then continue
into Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Apr 9, 2:14 AM EDT, 54 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
214 AM EDT Thu Apr 9 2020

VAZ011-WVZ042>044-090645-
Giles-Mercer-Summers-Monroe-
214 AM EDT Thu Apr 9 2020

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL GILES...SOUTHERN SUMMERS...MERCER AND SOUTHWESTERN MONROE
COUNTIES...

At 213 AM EDT, a strong thunderstorm was located near Matoaka, moving
east at 60 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Princeton...
Pearisburg...
Narrows...
Athens...
Peterstown...
Matoaka...
and Camp Creek.

LAT...LON 3742 8131 3741 8129 3742 8128 3746 8131
      3747 8128 3750 8126 3751 8121 3754 8120
      3755 8120 3758 8070 3731 8068 3732 8134
      3734 8136
TIME...MOT...LOC 0613Z 266DEG 51KT 3742 8134

WP
Special weather statement, Apr 9, 2:32 AM EDT, 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
232 AM EDT Thu Apr 9 2020

VAZ009-012-015-090715-
Grayson-Wythe-Smyth-
232 AM EDT Thu Apr 9 2020

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN SMYTH...SOUTHWESTERN WYTHE AND CENTRAL GRAYSON
COUNTIES...

At 231 AM EDT, a strong thunderstorm was located over Troutdale, or
near Sugar Grove, moving northeast at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Rural Retreat...
Mount Rogers National Recreation Area...
Speedwell...
Sugar Grove...
Troutdale...
Rugby...
and Flatridge.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3660 8150 3676 8160 3696 8120 3671 8106
TIME...MOT...LOC 0631Z 245DEG 24KT 3672 8147

RAB
Special weather statement, Apr 9, 2:49 AM EDT, 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
249 AM EDT Thu Apr 9 2020

VAZ019-020-WVZ507-090730-
Bath-Alleghany-Eastern Greenbrier-
249 AM EDT Thu Apr 9 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
ALLEGHANY...WESTERN BATH COUNTIES IN WEST CENTRAL VIRGINIA AND
SOUTHEASTERN GREENBRIER COUNTIES IN SOUTHEASTERN WEST VIRGINIA AND
THE CITY OF COVINGTON...

At 249 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Cass Scenic Railroad to near
Marlinton to Frankford. Movement was southeast at 30 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Alleghany...
Covington...
White Sulphur Springs...
Renick...
Neola...
Warm Springs...
and Jordan Mines.

LAT...LON 3806 7963 3760 8016 3762 8017 3762 8020
      3792 8049 3808 8031 3805 8026 3804 8021
      3804 8016 3806 8011 3806 7996 3810 7993
      3813 7995 3815 7992 3818 7992 3819 7990
TIME...MOT...LOC 0649Z 293DEG 27KT 3849 7991 3816 8006 3794 8038

RAB
Special weather statement, Apr 9, 2:56 AM EDT, 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
256 AM EDT Thu Apr 9 2020

VAZ007-009>012-018-WVZ042-044-090730-
Tazewell-Giles-Bland-Wythe-Smyth-Craig-Mercer-Monroe-
256 AM EDT Thu Apr 9 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
GILES...SOUTHWESTERN CRAIG...NORTHERN SMYTH...SOUTHERN TAZEWELL...
BLAND...NORTHWESTERN WYTHE...SOUTHEASTERN MERCER AND SOUTHERN MONROE
COUNTIES...

At 255 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Princeton to 6 miles west of Gate
City. Movement was east at 10 mph.

Winds in excess of 40 mph are possible with these storms. The
stronger cells will also produce 1/4 to 1/2 inch diameter hail and
frequent lightning.

Locations impacted include...
Bland...
Bluefield...
Tazewell...
Pearisburg...
Saltville...
Narrows...
and Chilhowie.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3696 8178 3701 8180 3753 8049 3739 8014
      3734 8026 3737 8033 3727 8051 3718 8080
      3711 8093 3708 8092 3679 8170 3693 8183
TIME...MOT...LOC 0655Z 274DEG 10KT 3733 8112 3662 8269

RAB
Local storm report, Apr 9, 3:00 AM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 AM EDT THU APR 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 AM     HAIL             PRINCETON               37.37N 81.10W
04/09/2020  E0.88 INCH       MERCER             WV   BROADCAST MEDIA

&&

WP
Special weather statement, Apr 9, 3:03 AM EDT, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
303 AM EDT Thu Apr 9 2020

NCZ001-018-090745-
Ashe-Watauga-
303 AM EDT Thu Apr 9 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
WATAUGA AND ASHE COUNTIES...

At 303 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Flatwood to Elk Park. Movement was east
at 25 mph.

Winds in excess of 40 mph and penny size hail are possible with these
storms.

Locations impacted include...
Boone...
Jefferson...
West Jefferson...
Blowing Rock...
Beech Mountain...
Lansing...
and Foscoe.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3629 8192 3636 8180 3634 8171 3641 8174
      3650 8170 3657 8163 3656 8135 3648 8132
      3644 8127 3637 8125 3636 8136 3629 8137
      3629 8141 3625 8147 3619 8146 3612 8154
      3611 8181 3616 8183 3621 8191 3626 8189
TIME...MOT...LOC 0703Z 262DEG 22KT 3653 8162 3616 8200

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 1:47 AM EDTWind AdvisoryRNKAlleghany, Amherst, Bath, Bedford, Botetourt, Carroll and 18 more18 hr
Apr 9, 2:14 AM EDTSpecial Weather StatementRNKGiles31 min
Apr 9, 2:32 AM EDTSpecial Weather StatementRNKGrayson43 min
Apr 9, 2:47 AM EDTSevere Thunderstorm WarningRNKGiles43 min
Apr 9, 2:49 AM EDTSpecial Weather StatementRNKAlleghany, Bath, City of Covington41 min
Apr 9, 2:56 AM EDTSpecial Weather StatementRNKBland, Giles34 min
Apr 9, 3:34 AM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, Craig41 min
Apr 9, 3:48 AM EDTSpecial Weather StatementRNKBotetourt, Carroll, Floyd, Montgomery, Roanoke, City of Galax and 3 more57 min
Apr 9, 4:21 AM EDTSpecial Weather StatementRNKAmherst, Bedford, Franklin, Henry, Patrick, City of Martinsville54 min
Apr 9, 4:45 AM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville30 min
Apr 9, 4:56 AM EDTSpecial Weather StatementRNKAppomattox, Buckingham, Campbell, Charlotte, Halifax, Pittsylvania and 2 more64 min
Apr 9, 3:03 AM EDTSpecial Weather StatementRNKAshe, Watauga42 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.